Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Flagstaff, AZ

July 16, 2010Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2010, 11:20 AM MST for Coconino County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2010, 11:20 AM MST (18:20 UTC)
Expired
Jul 16, 2010, 1:15 PM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:30 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 16, 9:30 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI JUL 16 2010

.SYNOPSIS...EXPECT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY TO INCREASE INTO THE WEEKEND AS MOISTURE INCREASES ACROSS
ARIZONA FROM THE SOUTH. TEMPERATURES WILL REMAIN QUITE HOT TODAY AND
SATURDAY...BEFORE GRADUALLY DECEASING LATE IN THE WEEKEND AND INTO
NEXT WEEK.

&&
.DISCUSSION...SIGNIFICANT DEBRIS CLOUDS FROM LAST NIGHTS CONVECTION
COVER MUCH OF ARIZONA THIS MORNING. AREAS NORTH AND EAST OF THE
MOGOLLON RIM ARE MOSTLY SUNNY THIS MORNING. THIS MORNINGS SOUNDING
SHOWED AN INCREASE IN PW FROM 0.68 INCH 0.86 INCH THIS MORNING WITH
MORE CAPE AND LOWER LI/S. THERE STILL IS A WEAK CAP AT ABOUT 500
MB...BUT SHOULD NOT INHIBIT CONVECTION MUCH. MODEL SOUNDING SHOW A
STEADY INCREASE IN MOISTURE TODAY AND THROUGH THE WEEKEND...UP TO
AROUND AN INCH. CURRENT FORECAST IN GOOD SHAPE WITH NO MAJOR CHANGES
PLANNED.

&&
.PREV DISCUSSION /350 AM MST/...A SIGNIFICANT INCREASE IN MOISTURE
IS CLEARLY SEEN ON WATER VAPOR IMAGERY THIS MORNING AS DEEP MOISTURE
MOVES UP THE LOWER COLORADO RIVER AHEAD OF AN INVERTED TROF OVER
TEXAS. THIS MOISTURE WILL HAVE SOME TROUBLE CONVECTING TODAY AS
MID-LEVEL CAPPING REMAINS IN PLACE...BUT THIS CAP SHOULD WEAKEN INTO
THE WEEKEND. MODELS ARE SHOWING ONE INCH OR HIGHER PW VALUES MOVING
NORTH AND THEN EAST OVER THE WEEKEND...ALONG WITH SEVERAL DEGREES OF
COOLING AT 400 MB. THIS WILL LEAD TO MODERATE MONSOON ACTIVITY
LEVELS BY SATURDAY...AND POPS HAVE BEEN TWEAKED A BIT FARTHER UPWARD
FROM THE LAST PACKAGE.

IN ADDITION TO INCREASED STORM ACTIVITY...VERY HIGH HGHTS WILL STILL
BRING ABOVE NORMAL TEMPERATURES TOO MUCH OF THE REGION THROUGH AT
LEAST SATURDAY. AN EXCESSIVE HEAT WARNING REMAINS VALID THROUGH
TODAY FOR THE LOWER ELEVATIONS OF THE GRAND CANYON. WE WILL ADD
ANOTHER WARNING FOR THE LOWER ELEVATIONS OF SOUTHERN YAVAPAI COUNTY.
HGHTS WILL BEGIN TO FALL LATER IN THE WEEKEND AND INTO NEXT WEEK AS
A TROUGH ENTERS THE GREAT BASIN. THIS TROUGH WILL SLOWLY SCOUR OUT
OUR MOISTURE AS WELL...WITH POPS FADING TO JUST THE FAR EASTERN
ZONES BY THE END OF NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS ARE
EXPECTED ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR TODAY.
ISOLATED THUNDERSTORM ACTIVITY WILL OCCUR ELSEWHERE. MVFR CONDITIONS
WILL OCCUR IN THE STRONGER SHOWER BANDS AND ERRATIC GUSTY SURFACE
WINDS SHOULD BE EXPECTED NEAR THUNDERSTORMS. THUNDERSTORM AND SHOWER
ACTIVITY WILL DIMINISH AROUND SUNSET 02-04Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...THE FIRE WEATHER DISCUSSION HAS BEEN DISCONTINUED
FOR THE SEASON. IF YOU HAVE ANY QUESTIONS OR COMMENTS ABOUT THE
FIRE WEATHER SECTION OF OUR AREA FORECAST DISCUSSION PLEASE CONTACT
GEORGE HOWARD AT (928) 556-9161 EXT 223.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

...EXCESSIVE HEAT WARNING FROM 10 AM MST UNTIL 8 PM MST TODAY BELOW
4000 FEET FOR AZZ006 (GRAND CANYON).

...EXCESSIVE HEAT WARNING FROM 10 AM MST UNTIL 8 PM MST TODAY BELOW
4000 FEET FOR AZZ037 (SOUTHERN YAVAPAI COUNTY).

&&

PUBLIC.......PETERSON/MAS
AVIATION.....BOHLIN

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 16, 9:55 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST FRI JUL 16 2010

AZZ004>018-037>040-170715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
955 AM MST FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HOT TO VERY HOT WEATHER WILL CONTINUE THROUGH SUNDAY. AN
EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 8 PM MST TODAY FOR THE
GRAND CANYON AND SOUTHERN YAVAPAI COUNTY BELOW 4000 FEET
ELEVATION.

DEEP MOISTURE RESIDES SOUTH OF A LINE FROM SELIGMAN TO WINDOW
ROCK TODAY. SCATTERED STORMS IN THESE AREAS TODAY WILL CONTAIN MODERATE
TO BRIEFLY HEAVY RAINFALL...AND POSSIBLY SMALL HAIL. ELSEWHERE...ONLY
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. STORMS
THAT DEVELOP TODAY WILL HAVE A SLIGHT SOUTHEASTWARD MOTION INCREASING
THE CHANCES FOR HEAVY RAIN WHERE STORMS DEVELOP. WIND GUSTS OVER
35 MPH ARE ALSO LIKELY WITH ANY STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL MOISTURE WILL MOVE INTO NORTHERN ARIZONA THIS WEEKEND.
THIS WILL RESULT IN HIGHER CHANCES FOR THUNDERSTORM ACTIVITY
ACROSS NORTHERN ARIZONA THROUGH SUNDAY. A LOW PRESSURE TROUGH WILL MOVE
INTO THE WEST ON MONDAY WITH A DRIER AIR MASS MOVING INTO WESTERN
AND CENTRAL ARIZONA ON TUESDAY AND WEDNESDAY...RESULTING IN LOWER
CHANCES FOR THUNDERSTORM ACTIVITY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:25 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 16, 1:39 PM MSTAreal Flood AdvisoryFGZCoconino81 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.